T3, adrenals, and blood pressure: I've been on T... - Thyroid UK

Thyroid UK

126,353 members148,229 posts

T3, adrenals, and blood pressure

jrbarnes profile image

I've been on T3 only for a week so far. Today I took 40mcg. I saw my practitioner on Monday and my systolic blood pressure was high at 180/40. It's usually somewhere around 120 or lower. Basically I had low pressure when I was on Levo only and they came back to check it again because thy thought they had got a wrong reading but no it was correct! Past cortisol saliva showed elevated from 12noon to midnight and mid level in the morning. I know I have the adrenal problem because I was left with low T3 levels for several years. I've been feeling a tad breathless and a little dizzy/lightheaded, brain fog and fatigued. My body temp has been in the normal range. I feel flushed a lot. Resting pulse seems to be in the 80s and 90s a lot, sometimes in the 60s and 70s. I've purchased a forehead thermometer, bp and pulse monitor and the finger monitor to keep track. My practitioner thinks it's adrenal causing the hypertension and symptoms. I'm waking soon after falling asleep still., anywhere from 2-4 hours and in the morning feel like crap. Anyone deal with this? I know this problem does go away when on proper thyroid hormone. I'm having such a hard time getting there! Do you have to take it slow when you have adrenal issues or is it the low T3 that causes high blood pressure? I've ordered a lot of labs for the 9th and hope to see where my T3 is at as well as female hormones and iron/ferritin, and saliva cortisol again.

11 Replies

Being hypo can cause high blood pressure, yes. It did for me.

But, you've only been on T3 for a week, and you're already taking 40 mcg??? That's enormous. You're supposed to start on 5 mcg and increase by 5 mcg every two weeks. The excessive T3 intake could very well have affected your blood pressure.

jrbarnes profile image
jrbarnes in reply to greygoose

I started with 25mcg and tolerated that well so went up over the week. My T4 is quite low at this point and there's no way I could take 5mcg and increase 5mcg every two weeks. My body temp drops low and heart starts pounding if I lower it and can't get out of bed. I could probably manage to go down a little bit on the T3 until I test on the 9th and agree the high blood pressure could be the T3, thank you. edit* skipping bed time dose and restarting in morning with lower dose.

greygoose profile image
greygoose in reply to jrbarnes

Oh, well, if you started from zero and went to 40 mcg in one week, and you think that's ok, there's nothing more to be said. I'm without words.

Like Greygoose, I was wondering about how quickly you’d moved up to 40mcg and whether that could be the issue. 5 days ago you were taking 30mcg, looking at your last post.

While you may well end up on 50-60mcg T3, possibly more—you mustn’t be tempted to rush this. You may need to drop back to 30mcg, steady things again, before raising more slowly.

jrbarnes profile image
jrbarnes in reply to Jazzw

Yes, perhaps was a bit too fast and eager. I'll skip my bedtime dose and start over again in the morning and aim for 30mcg then see how I'm doing when I go for labs on the 9th. Thank you

You need to lower that dose asap....you have gone from start to 6th gear in 5 seconds!!

Your system cannot tolerate such rapid change!

Somebody, it might have been greygoose, told me when I started to take T3 several years ago that recovery would take a long time. It was amongst the best advice...I might have given up several times along my lengthy thyroid journey were it not for those wise words.

Low and slow is the approach to dosing with T3, it is powerful and must be treated with respect.

So, 40mcg after a week is courting trouble.

Follow greygoose's advice and be patient.

jrbarnes profile image
jrbarnes in reply to DippyDame

I've restarted today at a lower amount but it's rough. My hands are like ice, breathing is shallow and blood sugar issues.

DippyDame profile image
DippyDame in reply to jrbarnes

I'm afraid it can be very tough, been there!

If you are interested you can read about my thyroid journey in my profile.

I only improved because of the knowledgeable and experienced members here whom I trusted ( after decades of being given inappropriate treatment by medics) and who offered invaluable guidance and support....and with a huge amount of personal reading to gain background knowledge.

There is no quick fix, but I now know that if I hadn't made the effort my life would, increasingly, not have been worth living.....if indeed I did live!!

I was in deep water and this forum threw me a lifeline ...and I grabbed it firmly and followed advice as it brought me back ashore.

You can do this... once you accept it will take time and effort!

Chin up and good luck!

jrbarnes profile image
jrbarnes in reply to DippyDame

Thank you. I read your bio and was also told I had fibromyalgia which led me to do something about it. I've been splitting the T3 but find that I feel terrible waiting for that 3rd dose. Did you split it for awhile before moving to one dose? The adrenal issue is definitely making this more uncomfortable and challenging but I can't go back to T4 only so I'm dropping down on the T3 to acclimate. Thank you for the encouragement.

I think dosing info is all in my profile.Why split?...I take my T3 in a single dose at bedtime, but we are all different.

Read as much as you can from reliable sources....knowledge us power!

Do you know about the adrenal cocktail? This might be of interest-

aradiantlyhealthylife.com. An Internet search will throw up lots more on this

This might also help

healthrising.org/blog/2019/...

Stick with it!

jrbarnes profile image
jrbarnes in reply to DippyDame

I did read about adrenal cocktail thank you.

You may also like...